CSN Login
Members Online: 5

Carboplatin Hypersensitivity

jojok
Posts: 5
Joined: Jun 2006

I am being retreated for a reoccurence of Ovarian Cancer with Carboplatin single agent. I have previously had 8 carbo treatments for the first occurence( with taxol and Topotecan) and six treatments (carbo/taxol) for reoccurence after 2.5 years. My Dr. decided to do 6 treatments of Carbo alone after surgery and chemo
for the reoccurrence. The first treatment with carbo as a single treatment caused an allergic reaction which I would call mild ie (itchy hands and red palms). My bp went up about 20 points. The cancer center easily stopped the reaction but I am concerned about what is next. Has anybody had desensitization treatment? Can you descibe it? My Dr. doesn't seem to want to do it but it sounds like standard operating procedure in many places.

mopar
Posts: 1954
Joined: Apr 2003

So sorry you need to go through this again. Me too. I had a allergic reaction to Taxol at Session 2 of this (my second) treatment program. They tried giving me the Benadryl again, but I reacted again, so now I am on Taxotere instead. Since I did not have a reaction to the Carbo that I also receive, I probably can't answer your question specifically. However, do they premedicate you (the day before and during treatment)? I get several meds in the IV just before the Taxotere and Carbo. I also take Decadron the day before, the day of and the day after. The reaction you described I thought would be a 'side affect'. And I am not familiar with the 'desensitization treatment'.

Please keep us informed. I will pray that things will go better for you. You've come to a great place for hugs an prayers!

Monika

jojok
Posts: 5
Joined: Jun 2006

Thanks for responding to my message. I'm sorry you are going through a reoccurrence as well. When I received the first 6 carbo/taxol treatments for my reoccurrence I did the decadron
12 hours and 6 hours before and then benadryl just before chemo.

For the carbo by itself they premedicated me with an IV of decadron 30 mins before and then decadron after. I had the same question myself about skipping the premedication the day before. How are you tolerating taxotere?

I will keep you in my prayers. It certainly looks like I came to the right place. I'll keep you posted.

rlsbiker
Posts: 1
Joined: Jan 2008

Hi, my husband is undergoing carboplatin/taxotere chemo for squamous cell esophageal cancer. His first session went well, without any hypersensitivity issues. The second one was a different story. He was premedicated with the steroids with pills the day before chemo and through his iv prior to the taxotere being administered. When they started the taxotere into his iv, he got intense back pain (he said it was like nothing he ever experienced before) and went into anaphylactic shock. They gave him benedryl and had to do CPR for 2 minutes to bring him around. Once he stabilized, they rechallenged him with the taxotere at a very slow rate, and then things were fine. His third session was yesterday. His steroid pills were increased for the day prior. When they started the taxotere (and they were prepared for reactioins), he got the back pain again. They immediately stopped the taxotere and started giving him benedryl, much more slowly than before, and this stopped the back pain, etc. He then was rechallenged again, and everything went fine. They plan to give him iv benedryl prior to the taxotere next time, so that he doesn't have the reactions like the prior treatments.
From what I've been reading, there is a substance called Polysorbate 80 that is part of the IV solution in Taxotere that causes the hypersensitivity in people.

BonnieR's picture
BonnieR
Posts: 1549
Joined: Jan 2004

So sorry to hear you are having allergic reactions. I know a few woman who have been desentized and they were hospitalized and the chemo given over a long period of time. I myself have not had this done.

Lifting you in prayer as you deal with your next course.

bonnie

jojok
Posts: 5
Joined: Jun 2006

Thanks for your prayers Bonnie. Thanks for your
reply. I'll pray for you as well.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network